Ocular medications deposit within the cornea as a result of their concentration within the tear film, limbal vasculature, or aqueous humor or because of their chemical properties’ specific affinity to corneal tissue. Certain drugs deposit in a characteristic fashion and particular corneal layer. The deposition of the drug may reduce vision, induce photosensitivity, or cause ocular irritation. Cessation of the drug often eliminates the symptoms and resolves the drug deposits. Most drug-induced deposition is not symptomatic, however, and does not require cessation of the medication (Table 6-4).
Corneal Epithelial Deposits
Cornea verticillata, or vortex keratopathy, manifests as a clockwise whorl-like pattern of golden-brown or gray deposits in the inferior interpalpebral portion of the cornea (Fig 6-18). A variety of medications bind with the cellular lipids of the basal epithelial layer of the cornea because of their cationic, amphiphilic properties. Amiodarone, an antiarrhythmic drug, is the most common cause of cornea verticillata, followed by chloroquine, hydroxychloroquine, indomethacin, and the phenothiazines (eg, chlorpromazine). See Table 6-4 for a comprehensive list of systemic drugs associated with cornea verticillata.
It is unusual for these deposits to result in reduced vision or ocular symptoms, although this has occurred in some patients. The deposits typically resolve with discontinuation of the responsible drugs. If there is reduced vision with the use of amiodarone or tamoxifen, the possibility of optic neuropathy should be considered. Retinal toxicity associated with the use of drugs belonging to the aminoquinoline family can also reduce vision (see BCSC Section 12, Retina and Vitreous, for further discussion of retinal toxicity). The differential diagnosis of cornea verticillata should also include Fabry disease, a disorder of sphingolipid metabolism.
Due to the rapid turnover of epithelial cells, drugs that inhibit DNA synthesis may be toxic to the epithelium when used in high doses systemically. Cytarabine, for example, may cause punctate keratopathy and refractile epithelial microcysts, which are associated with pain, photophobia, foreign-body sensation, and reduced vision.
Figure 6-18 Cornea verticillata. A clockwise whorl-like pattern of golden-brown deposits can be seen in the inferior interpalpebral portion of the cornea.
(Courtesy of Cornea Service, Paulista School of Medicine, Federal University of São Paulo.)
Therapy with topical ciprofloxacin (and, less often, other fluoroquinolones) can result in the deposition of a chalky white precipitate composed of ciprofloxacin crystals within an epithelial defect (Fig 6-19). Although white plaques predominate, a crystalline pattern may also be seen. The deposits resolve after discontinuation of the medication.
Long-term administration of epinephrine compounds, tetracycline, or minocycline may lead to adrenochrome deposition in the conjunctiva and cornea. Adrenochrome is an oxidation product of the basic epinephrine compound. The black or very dark-brown melanin-like deposits can accumulate in conjunctival cysts and concretions (Fig 6-20) and may also discolor the cornea or contact lenses. The deposits are harmless but are occasionally misdiagnosed as conjunctival melanoma or other conditions.
Figure 6-19 Ciprofloxacin deposits in the cornea.
(Courtesy of Robert W. Weisenthal, MD.)
Figure 6-20 Adrenochrome deposits in the inferior cul-de-sac.
Kaiser PK, Pineda R, Albert DM, Shore JW. “Black cornea” after long-term epinephrine use. Arch Ophthalmol. 1992;110(9):1273–1275.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.